A military nurse in her 20s was working in the intensive care unit when her patient experienced sudden cardiac arrest. While performing chest compressions, the nurse collapsed and was found to be without a pulse, prompting activation of a second code blue. The nurse achieved return of spontaneous circulation in the first round of cardiopulmonary resuscitation and was sent for immediate evaluation. Twelve-lead electrocardiogram (ECG) and basic chemistry panel results were unremarkable (Figure 1). She was diagnosed with vasovagal syncope and the sent home. Concerned, the patient sought further evaluation and follow-up was arranged with cardiology specialists. Further medical history was obtained, which included multiple episodes of unexplained childhood syncope. Subsequent evaluation with cardiac magnetic resonance imaging, transthoracic echocardiogram, and coronary computed tomographic angiogram showed no evidence of congenital disease, valvular disease, anomalous coronary arteries, or chamber dilatation. A graded exercise tolerance test (GXT) was performed to evaluate for exercise-induced arrhythmias; it was observed that at heart rates above 125 bpm, frequent premature ventricular contractions (PVCs) developed in a bigeminy pattern, and in late stage 2 of a Bruce protocol, her ECG results demonstrated nonsustained but bidirectional polymorphic ventricular tachycardia (VT) (Figure 2) that persisted in early stage 3 and subsequently led to termination. In early recovery of the GXT, there was no evidence of VT or PVC, with normal intervals (Figure 3).
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Murphy CE, Kenny CM, Fentanes E. Arrhythmogenic Syncope in a Soldier First-Responder Reveals Channelopathy—Last Response for the First Responder? JAMA Intern Med. Published online July 15, 2019. doi:10.1001/jamainternmed.2019.2484
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: